Massachusetts, 2013

Hail and Damaging Winds in Massachusetts, June 17, 2013

June 17, 2013 · NWS BOX · 18 events in 8 counties and zones

An upper level disturbance pushed a cold front through southern New England, resulting in showers and thunderstorms. With plenty of instability available, some of the storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$346,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance pushed a cold front through southern New England, resulting in showers and thunderstorms. With plenty of instability available, some of the storms became severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 17, 1:00 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 17, 1:00 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT MON JUN 17 2013

.SYNOPSIS...
A COLD FRONT MAY STALL ACROSS THE REGION TODAY...THEN SLOWLY MOVE
OFFSHORE LATE TUESDAY OR TUESDAY NIGHT.  LARGE HIGH PRESSURE WILL
BRING MAINLY DRY AND SEASONABLE CONDITIONS WEDNESDAY THROUGH
FRIDAY...THEN WILL ANCHOR SOUTH OF NEW ENGLAND SATURDAY. AN
APPROACHING WARM FRONT MAY BRING WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

***SEVERE THUNDERSTORM WATCH FOR ALL BUT THE CAPE AND ISLANDS THROUGH
9 PM THIS EVENING***

2 PM UPDATE...

SCATTERED SHOWERS AND THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS
UPSTATE NEW YORK EARLY THIS AFTERNOON.  THIS ACTIVITY WILL BE
HEADING EAST INTO A MORE FAVORABLE ENVIRONMENT OVER THE NEXT FEW
HOURS.  0 TO 6 KM SHEAR VALUES ON THE ORDER OF 40 TO 50 KNOTS WILL
COMBINED WITH MLCAPE VALUES ON THE ORDER OF 1000 TO 2000 J/KG IN
OUR REGION. IN ADDITION...A POTENT UPPER JET BETWEEN 90 AND 100
KNOTS WILL BE IN PLACE ACROSS OUR REGION.  THE INGREDIENTS ARE
CERTAINLY IN PLACE FOR STRONG TO SEVERE THUNDERSTORMS.

EXPECT SCATTERED STRONG TO SEVERE THUNDERSTORMS TO MOVE INTO
INTERIOR SOUTHERN NEW ENGLAND OVER THE NEXT FEW HOURS. THE
ACTIVITY WILL THEN MAKE ITS WAY TO THE COASTAL PLAIN BY LATE
EARLY THIS EVENING.  THE PRIMARY THREAT WILL LAST UNTIL AROUND 8 PM
THIS EVENING...ALTHOUGH CAN/T RULE OUT SOME OF THE ACTIVITY
PERSISTING ANOTHER COUPLE OF HOURS.

THE MAIN THREATS WILL BE LARGE HAIL AND/OR DAMAGING STRAIGHT LINE
WIND GUSTS.  IN FACT...A SUPERCELL THUNDERSTORM OR TWO IS POSSIBLE
WITH HAIL TO THE SIZE OF GOLF BALLS GIVEN GIVEN THE AMOUNT OF SHEAR
AND COLD 500 MB TEMPS.  THE TORNADO THREAT LOOKS LOW GIVEN MAINLY
UNIDIRECTIONAL WIND FIELDS...BUT CAN/T RULE ONE OUT GIVEN MAGNITUDE
OF SHEAR AND IF SOME MESOSCALE INTERACTIONS CAN OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...
COLD FRONT SLIDES THROUGH THE AREA THEN STALLS IN VICINITY OF
CT/RI AND SE MA AS IT PARALLELS UPPER LVL FLOW. ANY CONVECTION
THAT DEVELOP WILL LIKELY BECOME ELEVATED AND THEN DIMINISH TO
-SHRA AS THE BL DECOUPLES DUE TO LOSS OF HEATING. A FEW STORMS MAY
LINGER TO THE COAST LINES SO MAY NEED TO WATCH THE WATERS
OVERNIGHT EVEN AS STORMS WEAKEN OVERLAND. OTHERWISE...JUST EXPECT
A FAIR AMOUNT OF CLOUDINESS WITH AT LEAST ISOLATED -SHRA AROUND
GIVEN THE LIFT THE FRONT PROVIDES AND A FAIR AMOUNT OF COLUMN
MOISTURE. DWPTS REMAIN ELEVATED IN VICINITY OF AND S OF THE THE
FRONT...SO EXPECT SOME FOG TO DEVELOP ESPECIALLY IN AREAS THAT
HAVE RAIN RAISING SFC MOISTURE.

TUESDAY...
TRICKY FORECAST REGARDING POTENTIAL FOR ANOTHER STRONG-SEVERE
THUNDERSTORM DAY. SFC COLD FRONT WILL BE STALLED ALONG THE
SOUTHERN HALF OF SOUTHERN NEW ENGLAND DURING THE MORNING HOURS.
WHILE THIS WILL PROVIDE THE FOCUS FOR LIFT...AND DWPTS WILL REMAIN
HIGH WITH THE POTENTIAL FOR CAPE VALUES TO ONCE AGAIN REBOUND TO
1000+ J/KG...THE QUESTION WILL BE AVAILABLE SUNSHINE. THE FRONT
WILL LIKELY KEEP AT LEAST SOME BKN CLOUDS IN THE REGION THROUGH
SUNRISE WHICH WOULD SLOW DESTABILIZATION. HOWEVER...SHOULD THE SUN
BREAK OUT...THERE IS THE POTENTIAL FOR AT LEAST AS MUCH IF NOT
MORE INSTABILITY THAN MONDAY. SHEAR WILL BE MUCH THE SAME AS
WELL...40-50 KT FROM 0-6 KM. SPC STILL FOCUSES A SEE TEXT SO WILL
HAVE TO MONITOR FOR ANOTHER ROUND OF STORMS WHICH AT LEAST HAVE
THE POTENTIAL TO BECOME STRONG-SEVERE.

TEMPS UNDER BKN-OVC SKIES WILL BE A BIT COOLER THAN MON...IN THE
MID TO UPPER 70S ALTHOUGH UNDER SUNSHINE COULD REACH CLOSER TO 80+
ESPECIALLY S OF THE STALLED FRONT. HUMID CONDITIONS ALSO ARE
EXPECTED TO CONTINUE WITH DWPTS IN THE LOW TO MID 60S NEAR THE
FRONT...BUT IN NH THE DWPTS WILL BE LOWER FURTHER BEHIND THE
FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

BIG PICTURE/PREFERENCES...

UPPER TROUGH MOVES ACROSS NEW ENGLAND WEDNESDAY WITH A SMALL AMOUNT
OF COLD ADVECTION ALOFT.  BUILDING HEIGHTS THURSDAY AS HIGH PRESSURE
OVER THE PLAINS EDGES EAST.  EVEN WITH THE BUILDING HEIGHTS...A
COUPLE OF SHORTWAVES SWEEP AROUND BAFFIN ISLAND UPPER LOW AND ACROSS
QUEBEC/NORTHERN NEW ENGLAND
TOWARD THE WEEKEND.

THE DAILIES...

WEDNESDAY-THURSDAY... COLD FRONT MOVES OFFSHORE EARLY WEDNESDAY.
SOUTHERN NEW ENGLAND REMAINS IN THE RIGHT ENTRANCE REGION OF THE
UPPER JET...AND 70 PERCENT RH LINGERS AT 800-850 MB THROUGH THE
AFTERNOON.  SO POTENTIAL EXISTS FOR DIURNAL CUMULUS DURING MAX
HEATING.  FOR THIS REASON WE HAVE 40-60 PCT SKY COVER DURING THE
AFTERNOON.

OTHERWISE DRY WEATHER AS SURFACE HIGH PRESSURE BUILDS OVER THE
REGION...THEN MOVES OFFSHORE DURING THURSDAY.  THIS WILL BRING LIGHT
NORTHEAST FLOW WEDNESDAY AND A DEVELOPING SOUTHWEST FLOW THURSDAY.
MIXING DEPTHS WILL REACH 800 MB WEDNESDAY AND 800-850 MB THURSDAY.
MIXING THE TEMPS AT THE TOP OF THESE LAYERS WILL SUPPORT MID 70S TO
LOWER 80S...ALTHOUGH THE NORTHEAST WIND WEDNESDAY MAY BUFFER ANY
MIXING IN EASTERN MASS AND HOLD TEMPS THERE A FEW DEGREES COOLER.

FRIDAY THROUGH MONDAY... DUE TO THE ONGOING SEVERE THUNDERSTORM
WATCH...FORECAST GRIDS FOR FRIDAY THROUGH MONDAY REMAIN UNCHANGED.

PREVIOUS DISCUSSION...
FRIDAY... MAINLY DRY AND SEASONABLE CONDITIONS EXPECTED TO
CONTINUE WITH HIGH PRES IN CONTROL. TEMPS MOSTLY IN THE 70S...WITH
COOLING SEABREEZES EXPECTED EACH DAY WITH LIGHT BOUNDARY LAYER
FLOW.

SATURDAY AND SUNDAY...
FORECAST CONFIDENCE DECREASES AS GFS/ECMWF DIFFER ON EWD EXTENT OF
WARM SECTOR AIRMASS. AS MENTIONED ABOVE WE LEANED TOWARD THE ECMWF
WHICH KEEPS THE WARM FRONT TO THE WEST WITH INCREASING CHC OF
SHOWERS/TSTMS FROM POSSIBLE MCS...BUT STILL A LOT OF UNCERTAINTY.
TEMP FORECAST ALSO UNCERTAIN AND WILL DEPEND ON POSITION OF WARM
FRONT.  WE UNDERCUT MEX GUIDANCE BY SEVERAL DEGREES MORE IN LINE
WITH ECMWF.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE TO HIGH CONFIDENCE IN TAFS THROUGH TUESDAY
NIGHT...BUT LOWER CONFIDENCE IN TIMING OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.

THIS AFTERNOON AND TONIGHT...
WHILE VFR CONDITIONS WILL DOMINATE THROUGH TONIGHT...THE MAIN
CONCERN IS LATE THIS AFTERNOON AND EVENING WITH THE TIMING OF
SHOWER AND THUNDERSTORM ACTIVITY RESULTING IN BRIEFLY LOWER
CONDITIONS. LATEST RADAR IMAGERY SHOWING A FAIR AMOUNT OF ACTIVITY
ACROSS WESTERN NEW ENGLAND.  EXPECT THESE SHOWERS AND THUNDERSTORMS
TO ADVANCE EAST AND AFFECT MUCH OF SOUTHERN NEW ENGLAND BETWEEN 20Z
AND 00Z.  TIMING IS STILL TRICKY...BUT ACTIVITY HITS WESTERN NEW
ENGLAND FIRST AND THEN THE COASTAL PLAIN BY THIS EVENING.

THE ACTIVITY SHOULD DISSIPATE ACROSS THE REGION BY LATE EVENING.
THEREAFTER...VFR CONDITIONS WILL DOMINATE BUT LOCALLY LOWERED
CONDITIONS ARE POSSIBLE IN PATCHY FOG.

TUESDAY AND TUESDAY NIGHT...
VFR CONDITIONS PROBABLY DOMINATE IN THE MORNING...BUT ANOTHER ROUND
OF SHOWERS/THUNDERSTORMS ANTICIPATED TUESDAY AFTERNOON WILL BRING A
PERIOD OF MVFR-IFR CONDITIONS.  THE BULK OF THE ACTIVITY ENDS
SOMETIME TUESDAY EVENING...BUT IFR TO MVFR CONDITIONS MAY DEVELOP
LATE IN LOW CLOUDS AND PATCHY GROUND FOG.

KBOS TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAFS.  BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TERMINAL ARE BETWEEN
21Z AND 00Z THIS EVENING.

KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAFS.  BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TERMINAL ARE BETWEEN
20Z AND 23Z.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

WEDNESDAY THROUGH FRIDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH TUESDAY..

TODAY AND TONIGHT...

WINDS SHIFT TO THE SW TODAY WITH GUSTS GENERALLY 10-15 KT ALTHOUGH
MAY NEED TO MONITOR FOR 20-25 KT AGAIN NEAR THE CAPE AND ISLANDS
THIS AFTERNOON. OTHERWISE...THE SOUTHERLY COMPONENT WILL ALLOW THE
5-6 FT SEAS ON THE OCEAN WATER S OF RI/MA TO PERSIST SO WILL
CONTINUE THE SMALL CRAFT ADVISORY THROUGH 00Z. OTHERWISE...WILL
NEED TO MONITOR FOR SOME T-STORMS WHICH MAY REACH THE COASTLINE
BY THE EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. FOG AND
STRATUS MAY DEVELOP LATE TONIGHT WITH SOME REDUCTION IN VSBYS.

TUESDAY...
A STALLED FRONT COULD ALLOW FOR MORE SHOWERS AND STORMS ACROSS THE
WATERS DURING THE DAY...BUT OUTSIDE OF ANY OF THESE STORMS MAINLY
QUIET BOATING WEATHER IS EXPECTED.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

HIGH CONFIDENCE.

WEDNESDAY-THURSDAY...LINGERING 5 FOOT SEAS ON THE SOUTHERN OUTER
WATERS WEDNESDAY BUT SUBSIDING DURING THE DAY.  WINDS REMAIN
BELOW 20 KNOTS.

FRIDAY...WINDS AND SEAS BELOW SMALL CRAFT CRITERIA. NE WINDS MAY
GUST TO 20 KT WED.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RECEDE ACROSS THE REGION...WITH MOST FALLING
BELOW FLOOD STAGE YESTERDAY AND OVERNIGHT. ONLY THE CHARLES RIVER
AT DOVER AND THE PAWCATUCK AT WESTERLY REMAIN ABOVE FLOOD STAGE.

THERE IS THE THREAT FOR SHOWERS AND STRONG THUNDERSTORMS TODAY AND
TUESDAY WHICH COULD PROVIDE HEAVY RAIN. THIS MAY LEAD TO SOME
LOCALIZED URBAN AND POOR DRAINAGE FLOOD AND MAY ALTER THE TIMING
OF RIVERS OR EVEN ALLOW THEM TO RISE AGAIN AS WELL. THIS WILL HAVE
TO BE MONITORED.

RIVER FORECAST POINTS WHERE FLOOD WARNINGS ARE STILL IN EFFECT AS
OF 400AM.

IN MA... CHARLES RIVER AT DOVER AT CREST AND REMAINS STEADY

THE AREAL FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY IN RI
HAS BEEN CANCELLED AS THE LOWER PAWCATUCK RIVER HAS FALLEN BELOW
FLOOD STAGE.

REFER TO THE LATEST FLOOD STATEMENTS FOR SPECIFIC FORECASTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ254>256.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...FRANK
SHORT TERM...DOODY
LONG TERM...WTB
AVIATION...FRANK/WTB
MARINE...KJC/WTB
HYDROLOGY...STAFF
Hazardous weather outlook, Jun 17, 2:48 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EDT MON JUN 17 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-180800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
348 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY IN THE INTERIOR. THE PRIMARY THREAT IS STRONG
TO DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL...WITH LARGE
HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-251-254>256-180800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
348 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 17, 12:51 PM EST, 1 hour 27 minutes before
WWUS81 KBOX 000000
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT MON JUN 17 2013

MAZ002>004-026-NHZ011-012-015-171945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
151 PM EDT MON JUN 17 2013

...HEADS UP FOR POSSIBLE SEVERE THUNDERSTORMS APPROACHING THE AREA...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN NEW YORK AND
SOUTHERN VERMONT...MOVING SOUTHEAST AT 35 MPH.

LARGE AND POTENTIALLY DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60
MPH ARE POSSIBLE WITH THESE STORMS AS THEY ARRIVE IN SOUTHWEST NEW
HAMPSHIRE AND NORTHWEST MASSACHUSETTS BETWEEN 3 PM AND 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE OUTDOORS MUST BE ALERT FOR SIGNS OF THREATENING WEATHER. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. HEAD
INDOORS WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
MONDAY EVENING FOR RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...
CONNECTICUT AND MASSACHUSETTS EXCEPT CAPE COD AND THE ISLANDS.

LAT...LON 4312 7185 4314 7167 4305 7164 4307 7152
      4301 7139 4286 7144 4252 7194 4243 7247
      4270 7302 4274 7302 4273 7246 4288 7256
      4300 7245 4316 7245 4313 7237 4318 7216
      4313 7218 4313 7204 4318 7204 4319 7198
TIME...MOT...LOC 1747Z 292DEG 31KT 4330 7298 4311 7393

JWD
Special weather statement, Jun 17, 1:34 PM EST, 44 minutes before
WWUS81 KBOX 000000
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT MON JUN 17 2013

MAZ002>004-026-NHZ011-015-172030-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
234 PM EDT MON JUN 17 2013

...POSSIBLE SEVERE THUNDERSTORM APPROACHING CHESHIRE COUNTY...

AT 230 PM EDT...A LINE OF THUNDERSTORMS WAS MOVING THROUGH EASTERN
NEW YORK AND SOUTHERN VERMONT.

A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL...WAS LOCATED NEAR SALEM NEW YORK AND WAS MOVING EAST AT
35 MPH.

THIS STORM WILL REACH CHESHIRE COUNTY...INCLUDING WESTMORELAND...
SWANZEY...DUBLIN AND FITZWILLIAM AROUND 330 PM. LARGE AND
POTENTIALLY DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE WITH THIS STORM.

IF YOU LIVE IN CHESHIRE COUNTY...STAY TUNED FOR LATER UPDATES AND
POSSIBLE WARNINGS.

OTHER STORMS WILL REACH NORTHWEST MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AROUND 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE OUTDOORS MUST BE ALERT FOR SIGNS OF THREATENING WEATHER. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. HEAD
INDOORS WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
MONDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...
NORTHERN CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4274 7302 4273 7246 4277 7249 4277 7252
      4288 7256 4292 7252 4295 7254 4300 7245
      4315 7245 4305 7163 4269 7169 4247 7269
      4254 7288 4256 7297 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 1829Z 287DEG 32KT 4313 7323

JWD

The radar

The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 17, 2:18 PM EST
Where
Franklin County, Colrain
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.670, -72.680

A tree in Colrain was downed onto wires by thunderstorm winds.

Hail, Worcester

When
June 17, 3:35 PM EST
Where
Worcester County, 1.02 mi W of Whalom
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.520, -71.770

Thunderstorm Wind, Hampshire

When
June 17, 3:58 PM EST
Where
Hampshire County, 0.51 mi W of Bay State
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.330, -72.680

A tree on Ryan Road in Northampton was downed onto a transformer by thunderstorm winds.

Thunderstorm Wind, Hampden

When
June 17, 4:00 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.140, -72.760

A utility pole on Falley Drive was downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
June 17, 4:00 PM EST
Where
Middlesex County, 0.86 mi SE of Hudson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.390, -71.560

Several trees and wires were downed by thunderstorm winds throughout Hudson.

Thunderstorm Wind, Middlesex

When
June 17, 4:00 PM EST
Where
Middlesex County, Stow
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.430, -71.500

Trees and wires on Edgehill and Walcott Streets were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
June 17, 4:20 PM EST
Where
Worcester County, Shrewsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
42.300, -71.720

A tree and tree limbs on Hutchins Street were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
June 17, 4:25 PM EST
Where
Hampden County, Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Trees on Meadow Street and Suffield Road were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
June 17, 4:25 PM EST
Where
Worcester County, 0.51 mi W of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.420, -71.690

Large limbs were downed by thunderstorm winds.

Hail, Middlesex

When
June 17, 4:56 PM EST
Where
Middlesex County, 0.86 mi SW of Saxonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.310, -71.440

Hail, Suffolk

When
June 17, 5:00 PM EST
Where
Suffolk County, Dorchester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.280, -71.080

Lightning, Suffolk

When
June 17, 5:01 PM EST
Where
Suffolk County, 0.73 mi SSW of Hyde Park
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
42.260, -71.124

A house on Hyde Park Avenue was struck by lightning, starting a fire. The second and third floors were engulfed in flames before the fire department was able to put it out.

Thunderstorm Wind, Norfolk

When
June 17, 5:10 PM EST
Where
Norfolk County, 0.51 mi W of Brookline
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.320, -71.140

A tree on Forest Street was downed by thunderstorm winds, blocking the street.

Thunderstorm Wind, Middlesex

When
June 17, 5:12 PM EST
Where
Middlesex County, 0.51 mi W of Newton Center
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.330, -71.210

A tree was downed by thunderstorm winds blocking all westbound lanes of Interstate 90 at mile marker 124 in Newton.

Lightning, Worcester

When
June 17, 5:20 PM EST
Where
Worcester County, 0.96 mi SSW of Rocky Hill
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.137, -71.507

A house on South Central Street was struck by lightning, igniting a fire in the attic. It extended to a bedroom and caused significant structural damage and damaged the chimney.

Thunderstorm Wind, Plymouth

When
June 17, 5:20 PM EST
Where
Plymouth County, 0.86 mi SW of North Abington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.120, -70.960

A tree was downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 17, 5:33 PM EST
Where
Norfolk County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.250, -71.280

A large tree and wires on Farm Street in Dover were downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
June 17, 5:45 PM EST
Where
Norfolk County, 0.86 mi NE of Walpole
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.140, -71.240

A tree was downed onto a grill in Walpole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460014, 460007, 460015, 460016, 460017, 460018, 460019, 460020, 460021, 460008, 460009, 460012, 460022, 460023, 460013, 460024, 460025, 460026.